Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 40, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 6, 2015, 6:55 PM HST for Honolulu County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2015, 6:55 PM HST (04:55 UTC)
- Expired
- Sep 6, 2015, 11:40 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 8:10 PM HST | FLASH FLOOD | Waikane, HI | LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORTED WATER OVER THE WAIKANE BRIDGE ON KAMEHAMEHA HIGHWAY. WATER LEVEL ABOVE THE BRIDGE WAS NEAR ONE FOOT AND INCREASING. THE BRIDGE HAS BEEN CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435
WGHW50 PHFO 070455
FFWHFO
HIC003-070700-
/O.NEW.PHFO.FF.W.0040.150907T0455Z-150907T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
655 PM HST SUN SEP 6 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 900 PM HST
* AT 648 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE...OR ABOUT 13
MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...LAIE...KAHUKU AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2168 15806 2173 15797 2154 15783 2148 15782
2145 15780 2142 15785 2142 15790
$$
REYNES2 follow-up statements
507
WGHW50 PHFO 070648
FFWHFO
HIC003-071000-
/O.EXT.PHFO.FF.W.0040.000000T0000Z-150907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
848 PM HST SUN SEP 6 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL MIDNIGHT HST
* AT 836 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE. OTHER AREAS
OF HEAVY RAIN WERE AFFECTING WAIAHOLE AND KAHANA. THE AREAS OF
HEAVY RAIN WERE NEARLY STATIONARY.
LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORTED ROAD
CLOSURES AT THE WAIKANE BRIDGE ON KAMEHAMEHA HIGHWAY DUE TO FLASH
FLOODING WITH NEARLY ONE FOOT OF WATER OVER THE ROAD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...LAIE...KAHUKU AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2168 15806 2173 15797 2154 15783 2148 15782
2145 15780 2142 15785 2142 15790
$$
REYNES370
WGHW70 PHFO 070940
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1140 PM HST SUN SEP 6 2015
HIC003-070945-
/O.CAN.PHFO.FF.W.0040.000000T0000Z-150907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1140 PM HST SUN SEP 6 2015
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.
AREAS AROUND WAIKANE...KAHANA AND WAIAHOLE WILL CONTINUE TO
EXPERIENCE PONDING OF WATER...ELEVATED STREAMS AND RUNOFFS THROUGH
THE REST OF TONIGHT.
LAT...LON 2168 15806 2173 15797 2154 15783 2148 15782
2145 15780 2142 15785 2142 15790
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:00 PM HST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 6, 4:00 PM HST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SUN SEP 6 2015 .SYNOPSIS... LIGHT WINDS WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK AS TROPICAL STORM JIMENA MOVES BY TO THE NORTH OF THE ISLANDS. SEA BREEZES WILL PRODUCE CLOUDS AND SHOWERS FROM THE LATE MORNINGS THROUGH THE EVENINGS WITH CLEARING SKIES DURING THE LATE NIGHTS AND EARLY MORNINGS. THE WEATHER MAY TURN QUITE WET DURING THE SECOND HALF OF THE WEEK AS MOISTURE FROM JIMENA MOVES OVER THE ISLANDS. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW NORTHWEST OF THE STATE...WITH A TROUGH EXTENDING SOUTHWEST OF THE ISLANDS. AN UPPER HIGH IS LOCATED SOUTHEAST EAST OF THE STATE...WITH A WEAK RIDGE OVER/EAST OF THE BIG ISLAND...WITH TROPICAL STORM JIMENA FAR TO THE NORTHEAST. THE LOCAL SURFACE PATTERN IS DOMINATED BY A TROUGH JUST WEST OF THE STATE AND JIMENA TO THE NORTHEAST...WITH A WEAK RIDGE OVER THE ISLANDS FROM A HIGH FAR TO THE NORTH-NORTHEAST. 12Z SOUNDINGS FROM HILO AND LIHUE SHOW PRECIPITABLE WATERS DOWN TO 1.64 AND 1.89 INCHES RESPECTIVELY...THOUGH WITH CONTINUED WEAK TO NONEXISTENT INVERSIONS. EARLY AFTERNOON MIMIC TOTAL PRECIPITABLE WATER IMAGERY WAS TOO MOIST COMPARED TO RAOBS/GPS-MET SENSORS...BUT STILL SHOWED QUALITATIVELY HIGHER VALUES FROM THE CENTRAL ISLANDS WESTWARD AND LOWER VALUES WITHIN 300 MILES TO THE NORTHEAST. CONVECTION FLARED UP ACROSS ALL ISLANDS THIS AFTERNOON...BUT WAS SURPRISINGLY MOST ACTIVE OVER MAUI COUNTY/BIG ISLAND. THIS ACTIVITY WILL CONTINUE FOR A FEW MORE HOURS THROUGH SUNSET...THEN WE SHOULD SEE A CLEARING TREND OVERNIGHT. ADJACENT WATERS NEAR KAUAI ALSO REMAIN ACTIVE WITH CONVECTION...WHICH WILL LIKELY FILL IN OVERNIGHT. LAND BREEZES SHOULD AGAIN BE STRONG ENOUGH TO CLEAR OUT MOST AREAS...THOUGH PERHAPS NOT KAUAI WITH THE NEARBY ACTIVITY. MONDAY SHOULD BE SIMILAR TO TODAY...WITH CLOUDS FILLING IN LATE IN THE MORNING AND SHOWERS ACTIVE BY AFTERNOON. THE BACKGROUND FLOW WILL REMAIN LIGHT...BUT SHOULD BACK TO A MORE NORTHEASTERLY TO NORTHERLY DIRECTION THROUGH THE DAY AS JIMENA PASSES NORTH OF THE STATE. THIS MAY PUSH THE GREATEST CONVERGENCE ALONG THE AFTERNOON SEA BREEZES TO THE SOUTHERN SHORES OF THE ISLANDS...THOUGH THE FOCUS MAY JUST BE ACROSS INTERIOR SECTION DUE TO THE LIGHTER WINDS. THE 12Z HIGH-RES WRF ARW AND NMM FROM NCEP SEEM TO SUPPORT THE INTERIOR FOCUS FOR AFTERNOON DEVELOPMENT. THE UPPER LEVEL LOW NORTHWEST OF THE STATE WILL MOVE WEST WITH TIME...THOUGH WITH ONE MORE SHORTWAVE APPROACHING THE AREA. THE 12Z GFS AND NAM SHOW A PIECE OF ENERGY SWINGING FROM THE SOUTHWEST TOWARD KAUAI LATE TONIGHT/EARLY MONDAY. BEHIND THIS TROUGH...HEIGHTS THEN START TO BUILD AS THE RIDGE SHIFTS WESTWARD OVER THE STATE ON TUESDAY. FORECAST SOUNDINGS/CROSS SECTIONS SHOW SOME MID-LEVEL DRYING AND STABILIZATION BEHIND THE SHORTWAVE ON MONDAY...BUT MORE PRONOUNCED ON TUESDAY WITH THE RIDGE OVERHEAD. WITH LESS SYNOPTIC-LEVEL SUPPORT AND DIMINISHING MOISTURE...THE THREAT FOR FLOODING WILL BE LESS PRONOUNCED ON MONDAY...AND WE HAVE OPTED NOT TO EXTEND THE FLASH FLOOD WATCH. EVEN WITH THE DRIER/MORE STABLE CONDITIONS EXPECTED EARLY IN THE WORK WEEK...LIGHT EASTERLY TO NORTHEASTERLY WINDS WILL CONTINUE TO ALLOW FOR LOCALIZED SEA BREEZES AND AFTERNOON CLOUDS/SHOWERS AND PARTIAL NIGHTTIME CLEARING. TROPICAL STORM JIMENA...OR THE REMNANTS THEREOF...ARE EXPECTED TO PASS ACROSS THE FAR NORTHERN OFFSHORE WATERS ON WEDNESDAY/THURSDAY... BRINGING A RETURN TO DEEP TROPICAL MOISTURE AND UNSTABLE CONDITIONS ACROSS THE ISLANDS. EXACT SPECIFICS ARE HARD TO PIN DOWN AT THIS TIME...BUT THERE COULD BE ANOTHER PERIOD OF UNSTABLE CONDITIONS AND THE POTENTIAL FOR HEAVY RAIN FROM THE SECOND HALF OF THE WEEK INTO NEXT WEEKEND. LATE IN THE EXTENDED...A SURFACE TROUGH WEST OF THE STATE COULD KEEP THE LOW-LEVEL FLOW SOUTHEASTERLY ACROSS THE ISLANDS BEHIND JIMENA. HOWEVER...HIGH PRESSURE OVER THE NORTHEAST PACIFIC MAY FINALLY EXERT SOME INFLUENCE OVER US AND...DARE I SAY IT...BRING A RETURN TO TRADE WINDS EARLY NEXT WEEK. && .AVIATION... AN UPPER LEVEL TROUGH NW OF KAUAI WILL KEEP THE AIR MASS OVER THE STATE SOMEWHAT UNSTABLE THIS AFTERNOON. THE TROUGH WILL SLOWLY RETREAT TO THE WEST FROM TONIGHT. SHOWERS AND THUNDERSTORMS SHOULD HAVE LESS OF A PRESENCE FROM TONIGHT. T.S. JIMENA TO THE NE OF THE STATE WILL CONTINUE TO DISRUPT THE TRADE WINDS. SO LIGHT WINDS WILL CONTINUE AROUND THE STATE FOR AWHILE...RESULTING IN NIGHTTIME LAND BREEZES AND DAYTIME SEA BREEZES. THUS WILL CONTINUE TO BE MINDFUL OF MOUNTAIN OBSCURATIONS DURING THE AFTERNOONS. && .MARINE... A LARGE SWELL FROM TROPICAL STORM JIMENA WILL CONTINUE TO PRODUCE WARNING LEVEL SURF ALONG EAST FACING SHORES. BIG ISLAND AT ISAAC HALE WAS STILL 15-18 FEET TODAY...AND BUOYS ARE HOLDING STEADY. AS JIMENA WEAKENS AND MOVES FARTHER NORTHWEST...THE SWELL DIRECTION WILL BACK MORE NORTHERLY AND GRADUALLY DIMINISH THROUGH MID WEEK. BASED ON WAVEWATCH III GUIDANCE...WE MAY BE ABLE TO SWITCH THE HIGH SURF WARNING TO AN ADVISORY AFTER MONDAY. A SWELL FROM THE SOUTHERN HEMISPHERE WILL KEEP SURF ABOVE THE ADVISORY LEVEL ALONG SOUTH FACING SHORES THROUGH MONDAY EVENING. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING THROUGH MONDAY EVENING FOR THE BIG ISLAND... MAUI...MOLOKAI...OAHU AND KAUAI. HIGH SURF ADVISORY THROUGH MONDAY EVENING FOR SOUTH FACING SHORES OF ALL ISLANDS. SMALL CRAFT ADVISORY THROUGH MONDAY EVENING FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY. && PUBLIC/MARINE...BRAVENDER AVIATION...FUJII
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 6, 4:26 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 6, 4:36 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Sep 6, 5:58 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Sep 6, 11:34 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.